Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Clarification
Jul 8, 2005

Dr. Frascino,

I emailed you about my fatigue issue and that I was using ritalin as a mean to treat the worst periods.

After reading your reply (and re reading my message) I realized I was unclear. I AM using testosterone replacement and have been for years. Unfortunately my skin won't absorb the gell or patch so I am stuck with injections (man I hate that process..get the heebie jeebies just thinking it's almost time to do it again.) Within a year of starting the PIs I knew something was amiss. My HIV doc at the time wanted to dismiss it as depression but I refused the standard "you're just depressed take some prozac" bullshit. My free testosterone was 32.

I attribute much of my lack of lypodystrophy, and general sense of feeling well to the testosterone. Further by maintaining my muscle mass, and a healthy sex drive I believe the quality of my life is much better. To clarify my point on Testosterone is my HIV specialist had put me on Deca Durabolin (she admitted she didn't know much about anabolic steroids and was the one who sent me to the HIV trained endocronologist) and he agreed whole heartedly that testosterone replacement was a key part of me staying healthy. He was just horrified that I had been using a synthetic steroid. He said that as this would be probably be a long term thing I should only use depo testosterone to avoid permanent damage to my testicles with the hope one day I would no longer need HAART and Testosterone replacement.

I was not questioning your answer that all HIV+ males should look quickly and carefully at hypogonadism. And I'd further add that they should not just let a doctor tell them their fatigue/low libido and general apathy is depression. It's amazing how the symptoms of depression are similiar to low testosterone.

But I was curious as to your thinking about my solution using the Ritalin a week and then nothing for a few weeks.

And I agree Dr. Pierone is awesome. A great person, and a skilled doctor. I lucked out when I landed in his office.

I have actually rated Crix kidney stones as just slightly better than meeting with my lawyers, and slightly worse that poking my own eyes out with a sharp stick.

Good luck and thank you for your time.

I'll tell Dr. Pierone I said hello to you when I see him next.

Response from Dr. Frascino

Hi,

Thanks for the clarification! I'm glad we all agree on the benefits of appropriate testosterone replacement.

So now on to your real question what do I think of Ritalin for HIV-related fatigue? First, I would make every effort to identify and specifically treat each and every underlying potential cause of your fatigue. That's the part that takes some collaborative detective work on the part of both the ass-draggin' pozzie and his/her competent, compassionate, peppy HIV specialist. But once you've been checked and treated for all the common and not-so-common causes, seen your shrink, quaffed a healthy protein shake, popped a multi, om'd out at yoga and said your daily T-cell-boosting affirmations, but still want to do nothing but hibernate, then I believe it may be time to consider some symptomatic relief. I, for instance, certainly enjoy my espressos!

Ritalin, Cylert, Adderall and Dexedrine are all stimulants that either contain amphetamine or act in a speed-like way on the brain. That means they are powerful, effective and potentially addictive. But as with all speed demons, what goes up must come down. Consequently, I caution folks about the possibility of getting hooked on these agents. Your low-dose intermittent use would help prevent this complication. Another thing to consider is that certain uppers don't play well with some of our HIV meds. For instance, Norvir greatly increases the levels of speed in your body. Cylert can be hard on your liver. The bottom line is that you should work closely with your HIV specialist if you use these agents.

Provigil (modafinil), unlike many other pick-me-ups, is not an amphetamine. The potential worry here is that it is metabolized by the same group of liver enzymes that many HIV meds use. So there's a possibility of drug-drug interactions, particularly with Norvir and Fortovase.

Bottom line: always try to identify and treat the underlying causes of HIV fatigue before resorting to uppers. If uppers are necessary, work closely with your HIV specialist, and to further decrease any chance of addiction, watch "Valley of the Dolls" every other night. (Doing so is almost as painful as passing a Crix kidney stone.)

Stay well.

Dr. Bob


Previous
You're killing me...
Next
Window period

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement